Pharmaceuticals/Medrol

Advertisement


Question
A NP that I work with saw me yesterday, for a burning sensation in my upper thigh.  Literally, it feels like my clothing is burning my skin.  She put me on the steroid Medrol for 5 days, which I started last night.  After taking the first day's dose, I experienced "hot flash" type symptoms (I believe I am premenopausal to begin with), and this morning I am having cramping in my right ovary area (similar to PMS symptoms).  Can Medrol A)kick start my menstrual cycle into starting and B)Cause hot flashes?

I was just curious.

Thanks,

Stephanie

Answer
Stephanie,
I wanted to get back to you asap because I realize your symptoms are urgent and of great concern to you. I studied a medical website about Medrol and all cortisone products, and in case you don't know this, cortisone and steroids of any kind cause a multitude of side effects. That's why doctors usually give a short term supply and you must wean down slowly. Since Medrol is a hormone, (produced by the adrenal glands) it can cause problems with stomach, skin, psychiatric, kidney, urinary, even muscular weakness. It can affect all the systems of the body. I did not find where it can cause ovarian pain that you think you have, however, it can cause menstrual irregularities in younger women. It is very possible that it is affecting your ovary, and maybe that is even why you are experiencing a "hot flash" type of symptom. What I think you should do is call the NP office and tell them how uncomfortable you are. Tell them you have done a little bit of research, (because, let's face it..sometimes doctors treat patients like they are ignorant). I'm not sure why she would prescribe Medrol for burning sensation in your upper thigh. It seems as if she should have made sure it wasn't a varicose vein or something more serious causing the burning. Some people are very, very sensitive to cortisone. My sister cannot tolerate it at all. Some people have physical manifestations, and some people have mental/emotional reactions to it. It is not a drug to be used indiscriminately unless necessary. I wish I could help further, but that is all the info I could find myself. Use your judgment, and call the NP and feel free to question them. It is your right. I would love to hear back from you if you would like.  

Pharmaceuticals

All Answers


Answers by Expert:


Ask Experts

Volunteer


Patricia Morrow

Expertise

I would like to bring a nurse's perspective to this area. If someone has a question about a medication, and feel more comfortable directing it to a nurse than a doctor or pharmacist, then I'll try my best to help. PLEASE NOTE: I DON'T USUALLY PROVIDE ANSWERS FROM FRIDAY NIGHT TIL SAT NIGHT AS THIS IS THE JEWISH SABBATH.

Experience

Graduate in 1976 from nursing school. Taken extra courses in pharmacology due to great interest in this field. Actually considered going to pharmacy school for a number of years.

Publications
Have volunteered with AllExperts in this field before, a few years ago.

Education/Credentials
Graduated nursing school, have taken extra CEU (continuing education units) in pharmacology due to interest in subject.

Past/Present Clients
only from volunteering with AllExperts before.

©2016 About.com. All rights reserved.